Arizona, 2013Flash Flood and Hail in Arizona, July 10, 2013
July 10, 2013 · NWS TWC · 6 events in 2 counties and zones
Abundant moisture and a moderate easterly mid level flow produced thunderstorms with damaging winds, large hail and heavy rain across parts of southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture and a moderate easterly mid level flow produced thunderstorms with damaging winds, large hail and heavy rain across parts of southeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 9:25 AM MST, 7 hours 53 minutes earlier.
Area forecast discussion, Jul 10, 9:25 AM MST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST WED JUL 10 2013
.SYNOPSIS...A FAVORABLE SOUTHEASTERLY FLOW REGIME WILL RESULT IN
GREATER THUNDERSTORM COVERAGE THROUGH THURSDAY. THUNDERSTORM
CHANCES WILL GRADUALLY DECREASE FRIDAY THROUGH SUNDAY. THEREAFTER...
THUNDERSTORM COVERAGE WILL INCREASE EARLY NEXT WEEK AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE EAST. EXPECT COOLER DAYTIME
TEMPERATURES BY THURSDAY FOLLOWED BY A WARMING TREND THIS WEEKEND.
&&
.DISCUSSION...INTERESTING DAY IN STORE FOR SOUTHEAST ARIZONA. VIS
SATELLITE AND SURFACE OBS DEPICT MORE CLEARING THIS MORNING THAN
YESTERDAY. KTUS IS CURRENTLY RUNNING A DEGREE OR TWO WARMER THAN
YESTERDAY SO WE STILL HAVE SOME POTENTIAL TO HIT 100 DEGREES AND
BREAK THE ALL TIME RECORD CONSECUTIVE STREAK OF HIGH TEMPS OF 100
DEGREES OR GREATER. THE BIGGER CONCERN FROM THE CLEAR SKIES IS THE
IMPROVED HEATING THAT WILL CONTINUE THROUGH MID MORNING AND HOW THIS
HEATING WILL INFLUENCE OUR CONVECTIVE POTENTIAL TODAY. MORNING
SOUNDING WAS IMPRESSIVE. VERY HIGH PRECIP WATER VALUES NEAR 1.9
INCHES WHICH IS ABOVE THE 99TH PERCENTILE FOR THIS TIME OF YEAR. SFC
DEW POINTS ACROSS SE AZ AR IN THE MID 60S WITH THE MOIST AIRMASS
EXTENDING NORTH OF KPHX. ABUNDANT CAPE EVIDENT ON THE 12Z SOUNDING
WITH THE MEAN LAYER CAPE VALUES ARE RUNNING ABOVE THE 75TH
PERCENTILE FOR THIS TIME OF YEAR. DCAPE IS ALSO LOOKING GOOD AND WE
HAVE ENOUGH SHEAR IN PLACE TO BE CONCERNED FOR ISOLATED SUPERCELLS
TODAY.
SO ATMOSPHERIC DATA CERTAINLY POINTS TOWARDS INCREASED ACTIVITY
TODAY AND WITH THE CLEAR MORNING SKIES...OTHER THAN A FEW CLOUDS
HANGING AROUND COCHISE COUNTY...ANTICIPATE AN EARLIER START THAN
YESTERDAY.
THAT LEADS ME TO THE HIGH RES MODELS. THE UOFA WRF...OUR LOCAL
WRF...AND THE HRRR ALL POINT TOWARD SIMILAR SOLUTIONS. BASED ON THE
MODELS...CONVECTION SHOULD BEGIN BY NOON TODAY ALONG THE
INTERNATIONAL BORDER NEAR SANTA CRUZ COUNTY...AND THEN BUILD
NORTHWEST ACROSS PIMA COUNTY. THE MODELS ARE LESS OPTIMISTIC FOR
ACTIVITY ACROSS COCHISE COUNTY...LIKELY DUE TO THE MORNING CLOUD
COVER...BUT THINKING THESE AREAS MAY SEE THE ACTIVITY LATER IN THE
EVENING ONCE THE CONVECTIVE TEMPS ARE MET.
SO...CONCERNS TODAY RUN THE GAMUT. SEVERE STORMS WITH STRONG
DOWNDRAFTS AND HAIL AND POSSIBLY A SUPERCELL OR TWO...TRANSITIONING
TO AN MCS LATER IN THE AFTERNOON. ALSO...THE HIGH MOISTURE CONTENT
COMBINED WITH THE HEAVY RAINFALL WE EXPERIENCED YESTERDAY IN SOME
LOCATIONS WOULD CERTAINLY FAVOR FLASH FLOODING. FINALLY...THE STORM
MOTIONS TODAY ALSO SUGGEST DUST STORM POTENTIAL.
SE AZ IS CURRENTLY UNDER A SLIGHT RISK.
JJB
&&
.AVIATION...SCT120 NEAR THE INTERNATIONAL BORDER BECOMING MOSTLY
SUNNY BY MID-MORNING. EXPECT ANOTHER ROUND OF THUNDERSTORMS THIS
AFTERNOON INTO THE EVENING OR FROM 10/18Z THROUGH 11/06Z. LCL CIGS
BKN025-030 AGL NEAR THE STORMS. SMALL HAIL LIKELY NEAR THE
THUNDERSTORM CORE WITH LOCALLY HEAVY RAINFALL. STRONG ERRATIC WIND
GUSTS NEAR 55KTS WITH THE STRONGEST THUNDERSTORMS. STORM MOTION FROM
THE EAST TOWARDS THE WEST 10-15 KTS. OUTSIDE OF THE STORMS EXPECT
LIGHT VARIABLE WINDS THIS MORNING THEN BECOMING WEST TO NORTHWEST
10-15 KTS AFT 10/20Z AND BECOMING LIGHT AND VARIABLE AGAIN AFT
11/04Z.
&&
.FIRE WEATHER...SCATTERED MAINLY LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. THE
STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS AND THE
POTENTIAL FOR LOCALLY HEAVY RAINS WILL CONTINUE INTO THURSDAY. AN
UNUSUALLY MOISTURE AIR MASS IS OVER SOUTHERN ARIZONA FOR THIS TIME
OF YEAR. AWAY FROM THE THUNDERSTORM ACTIVITY...NORMAL DIURNAL WIND
TRENDS ARE EXPECTED TO OCCUR THROUGH THE WEEKEND. DAYTIME RELATIVE
HUMIDITIES WILL RANGE FROM THE 20S TO 30S WITH GOOD NIGHTTIME
RECOVERIES.
&&
.PREV DISCUSSION...HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR
CORNERS REGION EARLY THIS MORNING WILL MOVE EWD INTO THE CENTRAL
CONUS PLAINS BY MIDDAY FRI. A DEEPER SELY FLOW REGIME WILL BECOME
ESTABLISHED LATER TODAY AND CONTINUE INTO THUR. 10/00Z NAM/GFS/
ECMWF CONTINUED WITH GOOD RUN-TO-RUN CONSISTENCY BY DEPICTING HIGHER
POPS TO OCCUR THIS AFTERNOON INTO TONIGHT AND AGAIN THUR.
THUS...FORECAST CONFIDENCE IS FAIRLY HIGH THAT AN ACTIVE CONVECTIVE
PERIOD WILL OCCUR DURING THE AFOREMENTIONED TIME PERIODS. SIMILAR
PRECIP WATER VALUES SHOULD TRANSLATE INTO SIMILAR RAINFALL AMOUNTS
THAT WERE RECORDED TUE AFTERNOON AND TUE EVENING. HAVE DEPICTED
AREAS OF BLOWING DUST LATE THIS AFTERNOON AND EARLY THIS EVENING
MAINLY ALONG THE INTERSTATE 10 CORRIDOR NW OF TUCSON AS TSTMS MOVE
NWWD INTO SOUTH CENTRAL PINAL COUNTY.
A GRADUAL DECREASE IN SHOWER/TSTM COVERAGE IS FORECAST TO OCCUR
FRI-SUN AS THE GFS/ECMWF DEPICT THE BULK OF DEEPER MOISTURE TO SHIFT
NW OF THE AREA. HAVE TRENDED POPS DOWNWARD ACCORDINGLY FRI-SUN TO
REFLECT THIS SCENARIO. THEREAFTER...SHOWER/TSTM COVERAGE SHOULD
INCREASE MARKEDLY MON AS AN INVERTED TROUGH ADVANCES WWD ACROSS
CHIHUAHUA.
SCATTERED TO PERHAPS NUMEROUS SHOWERS/TSTMS ARE FORECAST MON
AFTERNOON AND MON EVENING FROM TUCSON EWD/SWD. ISOLATED TO SCATTERED
SHOWERS/TSTMS ARE ON TAP ACROSS WRN PIMA COUNTY AND SOUTH CENTRAL
PINAL COUNTY. AMPLE MOISTURE IN COMBINATION WITH THE STATIONARY
UPPER LEVEL LOW PRESSURE SYSTEM ACROSS NRN SONORA WILL JUSTIFY
SCATTERED MAINLY AFTERNOON/EVENING SHOWERS/TSTMS ACROSS MUCH OF SE
AZ TUE. THIS SYSTEM HOLDS THE POTENTIAL TO BRING CONSIDERABLE
RAINFALL TO SE AZ MON-TUE.
HIGH TEMPS TODAY WILL BE ABOUT 2-3 DEGS F COOLER VERSUS MAX TEMPS
ACHIEVED TUE. DAYTIME TEMPS THUR WILL BE ABOUT 2-4 DEGS F COOLER
VERSUS TODAY...THEN A WARMING TREND WILL OCCUR FRI-SUN IN RESPONSE
TO A SLIGHTLY DRIER ENVIRONMENT.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
DISCUSSION...BROST
AVIATION/FIRE WEATHER...SAMPSON
In the hours before
Special weather statement, Jul 10, 5:07 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST WED JUL 10 2013
AZZ506-511-110045-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
507 PM MST WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND EXTREME
WESTERN GRAHAM COUNTIES UNTIL 545 PM MST...
AT 505 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN MANUEL...OR 21 MILES NORTHEAST OF ORO
VALLEY...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...ORACLE...MAMMOTH...
SADDLEBROOKE...BIOSPHERE 2...ORACLE JUNCTION AND ARAVAIPA CREEK
PRESERVE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3292 11077 3281 11045 3268 11044 3251 11045
3252 11071 3259 11076 3252 11077 3253 11081
3254 11082 3252 11081 3251 11085 3251 11104
3278 11100
TIME...MOT...LOC 0007Z 144DEG 14KT 3261 11068Event by event
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pinal
- When
- July 10, 5:18 PM MST to 5:30 PM MST
- Where
- Pinal County, 0.59 mi E of Mammoth to 1.35 mi WSW of Oracle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 32.720, -110.640
Thunderstorm winds downed several power poles in Mammoth. Evaporative coolers were blown off roofs and trees were downed, some of which caused minor damage to nearby homes. Some residents of Mammoth were without power for just over 24 hours. Thunderstorms winds also blew down a fence in Oracle.
Hail, Pinal
- When
- July 10, 5:18 PM MST
- Where
- Pinal County, Mammoth
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 32.720, -110.650
One inch diameter hail was reported in Mammoth.
Hail, Pinal
- When
- July 10, 6:03 PM MST
- Where
- Pinal County, 1.37 mi N of Dudleyville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.990, -110.769
Penny size hail was reported in Winkelman.
Thunderstorm Wind, Pinal
- When
- July 10, 6:03 PM MST
- Where
- Pinal County, 1.35 mi N of Dudleyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.989, -110.769
Thunderstorm wind gusts to 60 mph were reported in Winkelman.
Hail, Cochise
- When
- July 10, 7:30 PM MST
- Where
- Cochise County, 0.59 mi W of Elfrida
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.680, -109.690
Penny size hail was reported in Elfrida.
Flash Flood, Cochise
- When
- July 10, 11:00 PM MST to 11:50 PM MST
- Where
- Cochise County, 7.65 mi SSE of Bledsoe to 3.13 mi S of Palominas
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.342, -110.271
Heavy rain for the second evening in a row caused flash flooding near Highway 92 from Palominas to near Nicksville and the foothills of the Huachuca Mountains. Several roads became inundated with flowing water two feet deep.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459518, 459520, 459523, 459525, 459538, 459549.